Interesting that none of you remember that very low in the rectum inflammation will cause constipation. It's really a first sign of a flare coming on or the last area to heal....
Laxatives cause the colon to become ..... LAX....not what we need when having UC. The colon is very smart and takes the easy way out if it can.
One should try to add fibre supplements to encourage exercise of the digestive tract...it'll help encourage good peristalsis to keep things moving, or from becoming spasmodic.
With constipation, the colon slows down and stool becomes harder. The rectum...being inflamed...will send messages that it's not working right and slow the process of "use".
Higher in the rectum inlammation will cause a looser stool...it'll take over the reactions and rush stuff out....higher than that will cause diarrhea..much easier on the rectum from my perspective, but usually more bms, etc.
Never "ends"....but recognise that other things could be happening that will encourage us to start rectal meds and intervene on inflammation that could halt some flares very early.
Based on my experience and what I've learned from my doc and research.
*Heather* Status..Asacol 6 (3 twice daily); enemas every 4th night
~diagnosed January 1989 UC (proctosigmoiditis)
~Bentylol (dicyclomine) 20mg as needed
~Probiotic 4(Natural Factors Protec) bedtime + Primadophilus Reuteri Pearls occasionally
~multi-digestive enzymes as needed
~Ranitidine,Pariet (reflux); Effexor XR 75mg(depression); Pulmicort/Airomir (asthma)
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS" worth it !!!